Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 347, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 9, 2001, 9:13 PM CDT for Bon Homme County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 9, 2001, 9:13 PM CDT (02:13 UTC)
- Expired
- Oct 9, 2001, 9:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 9:16 PM CDT | Hail 1.25 | Tabor, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
116 WUUS53 KFSD 100213 SVRFSD SDC009-100245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 913 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 945 PM CDT * AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF TABOR...OR ABOUT 19 MILES NORTHWEST OF BLOOMFIELD...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TABOR AROUND 925 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4286 9789 4285 9765 4309 9766 4309 9781
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:15 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Oct 9, 3:15 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT TUE OCT 9 2001 STG DVLPG SFC LOW IN NWRN KS ATTM WILL MOVE RAPIDLY NEWD OVR CWA THIS EVE INTO CNTRL MN LATE TNGT...PSBLY A LIT SLOWER THAN MODELS. FIRST ARC OF WARM ADV SCT TSTMS HAVE BOWED N AND E OVR CWA THIS AFTN...BUT FULLY EXPCT MAIN DVLPMT AHEAD OF DRY LINE IN CNTRL NEB EARLY TNGT THAT WILL BLOSSOM NEWD OVR CWA THIS EVE. SO WILL KEEP HIGH IF NOT CATEGORICAL POPS TNGT. WILL MENTION CHC SVR SRN CWA THIS EVE...BUT WOULD NOT BE SURPRISED TO SEE A STRAY ELEVATED SVR STORM TO THE N EITHER. EXPCT STG SLY WNDS TO DVLP IN SERN CWA TNGT AHEAD OF CDFNT.DRY SLOTTING OVR SWRN CWA LATER TNGT THAT WILL CUT OFF PRECIP...BUT WRAPAROUND STG NWLY WNDS WILL DVLP THERE BEHIND LOW. WILL KEEP CHC LINGERING SHWRS NERN HLF CWA FOR WED...MAINLY MRNG... WITH GRADUAL CLRG EXPCD FM W TO E IN CWA WED AFTN AND EARLY NGT. THU NICE BUT BREEZY DAY IN CWA BEFORE NEXT SYS THAT WILL NOT HAVE AS MUCH MOISTURE AS TNGT SYS...BUT BTR DYNAMICS THAN AVN SHOWS... MORE LIKE CANADIAN SPCTRL AND NEW UKMET...SO CONTD GOOD CHC SHWRS FRI...ESP SRN CWA. SAT ANOTHER TRANSITION DAY TO DEFINITELY COLDER FOR SUN AND MON...BUT WILL KEEP IT DRY...EVEN THO FLURRIES QUITE PSBL. ANOTHER WARMUP FOR TUE AND WED AS UPR TROF MOVES E WITH BLDG HEIGHTS IN CWA. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:38 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 22 min |
| Oct 9, 7:55 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 35 min |
| Oct 9, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 15 min |
| Oct 9, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook | 33 min |
| Oct 9, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 25 min |
| Oct 9, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 25 min |
| Oct 9, 9:39 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.